Page 6 of 6 FirstFirst 123456
Results 51 to 59 of 59

Thread: Neurontin & weight gain

  1. #51

    Angry Neurontin and weight gain

    I have Lupus, Fibro, Migraines, and IBS. The Neurontin helps greatly with all of these. I have been on 1500mg since November and have gained 10lbs each month!!! I am only 5' tall and was once 105 lbs. I now weigh 150 lbs. I have a slim fast shake for breakfast, one soda, and then a healthy dinner. Once in a while I will have a brownie for dessert. How can I be gaining so much weight? I tried to go down on the med but then I just start having trouble again. I had alot of trouble with Lyrica so that is not an option. Any ideas?

  2. #52
    I have been on Gabapentin for 3 years for neuropathic pain and am maxed out at 3600 mg/day. Earlier this year, my Dr added Lyrica. I have experienced some weight gain since I have taken these meds. But other factors can be involved that we might not think about. For example, I always gain weight from Nov through April and then lose weight from May through Oct. This is due to my exercising more in the warmer months because I like to garden, as well as eating lighter meals.

    I haven't noticed that I get hungrier since I have been taking these meds. However, I do notice that I don't feel "full" after I eat unless I over eat and feel physically too full. Both these meds work by calming the nerve signals to the brain (and thus reducing the impact of sensory signals made erratic by damage in the CNS). This makes me wonder if they also calm the signal to the brain that says "I'm full". So, now I have been paying extra attention to portion control to see if this helps.

  3. #53
    I was diagnosed April 2010 with Simple Epilepsy. Three drugs and a year later I was prescribed neurontin which stopped the siezures. I gained 8kg (17lbs) on the first three drugs but had stabilised. A lot of this could have been attributed to inactivity (I had been a keen cyclist riding 150km a week) until the siezures started. On neurontin I gained another 3 1/2kg (7lbs) I have calorie counted, consuming 1500 calories daily, with no reduction in weight. After 2 years now I've started a gentle exercise regime, getting to 20 minutes on a static cycle registering 300 calories used plus floor exercises. So why doesn't 1200 calories for the day NOT reduce my weight? Confusing. Will keep you posted if I make any progress.

  4. #54

    fustrated

    I have now been on gabapentin for a few months fr migraines, it is the most recent in a long list of medications some of which really increased my weight while I haven't gained any weight while on gabapentin i don't seem to be able to lose it either I had told my doctor i didn't want another drug that would make me put on weight as i also suffer from pcos which is made worse by excess weight and in turn would increase my hormone levels and make my migraines worse but i think gab must done some thing to your Metabolic rate as i am going to the gym for at least 5 hours a week and i am only eating around 1200 calories a day and i am not losing anything.. i am so frustrated

  5. #55

    My experience with neurontin.

    I began with Neurontin two years ago to help with sciatic nerve pain from a total hip and acetablum replacement. I began at 900 mg a day and have been gradually increased to 2700mg a day for the nerve pain. I still can feel the sciatica, but it is now bearable. At first I gained only a fraction of weight, but as the medication increased, so did my weight gain. I am sure other variables play into this, as I am no longer able to run, or even walk much more than a mile. But, I am in constant motion, as sitting or laying aggitate the nerve, so it really irritates me for those who post comments about laziness. Let me tell you, if I COULD exercise like I use to, or run marathons, climb mountains, etc, I wouldn't need the medication, or at least in the dosage I do. My diet is healthier than it was before my surgery: salads, whole grains, lean proteins, veggies, and few, if any, sweets/fats. No alcohol or smoking. Posts that says there is no such thing as a medication that contributes to weight gain are akin to the "There's no such thing as PMS" myth. Give me a break. It is condescending.
    Now that's off my chest, there are other side effects that are also worrisome. (If you don't think a 30 year old woman worries about her weight, you're wrong; however, it is much more important that I'm able to walk for my kids. So, there you go.) I noticed someone mentioned cavities. It's true. My hygentist said it is because it causes dry mouth. Biotene helps, I hope. (My dentist actually is gleeful that I come visit him.) Also, I have noticed my thought processes are "loopy". SOmetimes words leave me or I can't complete a thought. My memory is, quite frankly, pathetic. These are definitely side effects and can be worrisome at times. Mood fluctuation is also a side effect, but mine may be contributed to pain, so I can't say for sure.

  6. #56
    I can't take Lyrica either. I could actually see my fingers swelling from it and within minutes almost couldn't remove my rings. I have also experienced rapid weight gain from neurontin after my dosage was increased by triple. It is extremely frustrating!! Closets full of clothes and NONE fit. TOo embarrassed to throw them out or go shopping for new ones. Seems silly, logically, as I need something to wear and I need the medicine. Anyway, wanted to say you are not alone. My rationale is that at least I can walk on the medication. Without it, I couldn't.

  7. #57

    Be careful!

    Quote Originally Posted by groverkitty View Post
    I have been on Neurontin for about 8 years for my Fibromyalgia. I am 5ft tall and when I started taking the drug I was about 140, now I'm over 200lbs. I want to switch to Topamax... one of the major side effects is weight loss and it is FDA approved for migraines, which I get every other day. Nothing helps!!
    I too have gained A LOT of weight since starting Lyrica. (100lbs!) I too tried to switch from Lyrica to Topamax... I didn't check to see what date you posted this, but I wanted to comment anyway. I switched from Lyrica to Topamax cold turkey and you talk about a horrible mistake! I lasted a few days and ran back to my life saver LYRICA! I am not sure if they could start you on a loW dose of Topamax and start slowly lowering your Lyrica. It was about 2 years ago when I tried the cold turkey method on the Lyrica. Today when I read your post I remembered Topamax and I think I will talk to my doctor about trying to take the Topamax while I lower my Lyrica. I HAVE TO GET THIS WEIGHT OFF ASAP BECAUSE IT'S KILLING ME!!!

  8. #58
    Junior Member
    Join Date
    Dec 2012
    Location
    Mount Vernon, WA
    Posts
    1

    Gabapentin side affects

    I found this side searching the side affects of Gabapentin which I start taking today. I was on Lyrica and quit taking it because my hunger got to the point where I couldn't control the bingeing. I went off all my meds I was taking for depression and started just one med that is new on the market called Latuda. I found that I lost almost 20 lbs after I quit all those meds and just stuck to this one for my bi-polar disorder. It was working great until the doctor put me on Lyrica for fibromyalgia pain so that is why I quit taking the Lyrica. So I am going to try the Gabapentin and if that causes me to eat more then I won't be taking that either. My fibromyalgia pain has become unbearable since I quit all the meds and the only thing that helps is accupuncture which I cannot start until the 1st of January when my new policy takes affect. It just makes me crazy that I have to be on meds at all and that is why I am hoping that once I start accupuncture it will help alot more than meds do.

  9. #59

Similar Threads

  1. Oxandrolone for Involuntary Weight Loss
    By antiquity in forum Care
    Replies: 2
    Last Post: 02-15-2010, 03:15 PM
  2. Neurontin and weight gain
    By Lois in forum Pain
    Replies: 21
    Last Post: 01-29-2010, 05:18 AM
  3. Replies: 0
    Last Post: 05-07-2005, 11:33 AM
  4. Replies: 0
    Last Post: 09-08-2004, 06:16 PM
  5. Leptin Isn't to Blame for Ex-Smokers' Weight Gain
    By Max in forum Health & Science News
    Replies: 0
    Last Post: 12-15-2002, 12:30 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •